Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

On Frequency Bounds for Modes Trapped Near a Channel-Spanning Cylinder

Oleg V. Motygin
Proceedings: Mathematical, Physical and Engineering Sciences
Vol. 456, No. 2004 (Dec. 8, 2000), pp. 2911-2930
Published by: Royal Society
Stable URL: http://www.jstor.org/stable/2665512
Page Count: 20
  • Read Online (Free)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
On Frequency Bounds for Modes Trapped Near a Channel-Spanning Cylinder
Preview not available

Abstract

A channel of infinite length and depth and of constant width contains inviscid heavy fluid having a free surface. The fluid is bounded internally by a submerged cylinder which spans the channel and has its generators normal to the sidewalls. The existence of trapped modes, i.e. states with finite energy corresponding to localized fluid oscillations, is well established in the linearized theory of water waves, and the modes have been proven to occur at some frequencies for any geometry of the submerged cylinder. The purpose of this work is to find lower bounds for these trapped-mode frequencies. An integral identity suggested by Grimshaw in 1974 is applied to a possible trapped-mode potential and a comparison, or trial, function. This identity yields the uniqueness of the problem if the trial function has special properties. A number of trial functions possessing these properties are suggested for some sets of parameters of the problem. The potentials are constructed with the help of singular solutions, namely modified Bessel functions and Green's function of the problem. A comparison is given between the bounds obtained here and known bounds and examples of trapped modes.

Page Thumbnails

  • Thumbnail: Page 
2911
    2911
  • Thumbnail: Page 
2912
    2912
  • Thumbnail: Page 
2913
    2913
  • Thumbnail: Page 
2914
    2914
  • Thumbnail: Page 
2915
    2915
  • Thumbnail: Page 
2916
    2916
  • Thumbnail: Page 
2917
    2917
  • Thumbnail: Page 
2918
    2918
  • Thumbnail: Page 
2919
    2919
  • Thumbnail: Page 
2920
    2920
  • Thumbnail: Page 
2921
    2921
  • Thumbnail: Page 
2922
    2922
  • Thumbnail: Page 
2923
    2923
  • Thumbnail: Page 
2924
    2924
  • Thumbnail: Page 
2925
    2925
  • Thumbnail: Page 
2926
    2926
  • Thumbnail: Page 
2927
    2927
  • Thumbnail: Page 
2928
    2928
  • Thumbnail: Page 
2929
    2929
  • Thumbnail: Page 
2930
    2930